Tuesday, April 20, 2010
The government told us to become ‘one less’ and to vaccinate ourselves as part of the ‘fight against cervical cancer.’ It is certainly a campaign we needed but is Ian Frazer’s ‘hpv vaccine’ the answer we were looking for? The campaign itself was certainly effective. It was so strong that one could almost presume that to not vaccinate yourself would be like encouraging cervical cancer. Girls around the world were quite literally grabbed and jabbed at a rate that would almost suggest that perhaps cancer was lurking in the waiting room. No part of the campaign encouraged women to research the vaccine in order to empower themselves to make informed decisions about their own bodies and health. In many cases women were not even provided with the most basic information required to make informed decisions. General practitioners receive payment per vaccinations, not general discussions. Information that was scarcely distributed included the vaccines duration of effectiveness, possible side effects and pap smear requirements post inoculation. This could raise the question whether ethically, or legally, some patients have given ‘informed consent’ for their Gardasil vaccinations. (NB: Gardasil also goes under the slightly varied title ‘Silgard’ in Europe).
Firstly, Gardasil doesn’t make girls immune from cervical cancer, it vaccinates against several strains of the human papilloma virus (hpv). In 98% of cases, hpv clears by itself. However, in rare cases, if the virus persists and is left undetected, it can lead to cervical cancer. This usually takes about 10 years and cervical cancer accounts for less than 1 percent of all cancer deaths. Girls are required to maintain their regular pap smears after vaccinations as they are still at risk of developing cervical cancer. One of the lead researchers involved in the creation of Gardasil, Dr.Diane Harper, surprised the medical community when she raised concerns that the hpv vaccine should only be issued with more complete warnings. She also made it clear that none of the experts who created the vaccine actually know how long it lasts. Around five years, perhaps? Dr. Harper also confirmed that, “There are serious adverse events, including death, associated with Gardasil use.”
There was much controversy about the haste with which Gardasil came onto the market and the creating company Merck (you may remember them from the recently infamous Vioxx drug) was ridiculed for not trialing the vaccine long enough to know if it could lead to any long term health problems. From the limited information supplied by doctors and consent forms one would presume that the only possible adverse reaction to Gardasil was redness or soreness. This is actually a far cry from the realities. In Australia alone in 2007, 17 girls per week were experiencing adverse reactions to Gardasil including seizures and numbness. Dr. Diane Harper has also stated, “The rate of serious adverse events reported is 3.4/100,000 doses distributed. The current incidence rate of cervical cancer in the United States is 7/100,000 women.”  It is important however, to remember that adverse reactions are also substantially underreported and doses administered would in fact be significantly less than doses of the vaccine actually distributed.
Adverse reactions to Gardasil can and have included anything from fainting and vomiting to difficulty breathing, joint pain, chest pain, muscle weakness, stomach aches or seizures. Side effects can be experienced up to months after the vaccination and can be long term. According to the Australian distributor of Gardasil, CSL, there is also a rare risk of Guillain Barre Syndrome. Guillain Barre Syndrome is an auto immune disorder of the central nervous system and one of the leading causes of non-trauma-induced paralysis in the world. According to Merck’s prescribing information packet on Gardasil, “Of the 20,118 people injected with either Gardasil, AAHS control solution (amorphous aluminum hydroxyphosphate sulfate) or saline solution, the following “new medical conditions potentially indicative of a systemic autoimmune disorder” were reported after enrollment in clinical trials of Gardasil.